Use of Botulinum Toxin A to Treat Chemotherapy-Induced Raynaud's Phenomenon.
Raynaud's phenomenon (RP) is a vasospastic disorder of the digital blood vessels leading to pain, paresthesias, and pallor in response to cold or stress. RP can develop secondary to a number of pathologies or factors, including the use of chemotherapy agents. Typical first-line therapies for secondary RP may be contraindicated in patients with certain comorbidities. Here, we discuss a case in which botulinum toxin A (BTX-A) was used to treat chemotherapy-induced RP in a patient with non-small cell lung cancer (NSCLC). We provide a review of the existing literature on the clinical course and treatment modalities, including the use of BTX-A, for patients with secondary RP. A 56-year-old female with NSCLC received treatment with bevacizumab and pemetrexed. Her initial symptoms included progressive discoloration and pain in her fingertips, which hastily progressed to ischemia and subsequent dry gangrene. She was diagnosed with chemotherapy-induced RP, but traditional management options were complicated by acute congestive heart failure. BTX-A injections were administered at key locations on the wrist and hand, significantly improving her symptoms and slowing the progression of the gangrenous changes. RP can develop as sequelae of chemotherapy regimens. Clinical management may be complicated by underlying pathology and/or patient symptoms. BTX-A injections are an excellent non-operative therapeutic option for patients with secondary RP in cases where mainstay therapies may be contraindicated, thus decreasing pain, improving patient quality of life, and slowing the progression of gangrenous changes.
Published In/Presented At
Potluri, T. K., Lee, F. G., Song, E., Wallace, S. J., & Miller, N. (2021). Use of Botulinum Toxin A to Treat Chemotherapy-Induced Raynaud's Phenomenon. Cureus, 13(1), e12511. https://doi.org/10.7759/cureus.12511
Medicine and Health Sciences | Plastic Surgery
Department of Surgery, Department of Surgery Residents